Kansas, 2003Damaging Wind in Kansas, April 18, 2003
April 18, 2003 · NWS TOP · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 18, 2:45 PM CST, 9 hours earlier.
Area forecast discussion, Apr 18, 2:45 PM CST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
345 PM CDT FRI APR 18 2003
CONVECTION TONIGHT THROUGH SATURDAY AND THEN AGAIN ON WEDNESDAY AND
THURSDAY ARE PRIMARY FORECAST CONCERNS.
THE ATMOSPHERE HAS BECOME UNSTABLE WITH A WARM FRONT STRETCHING EAST
ACROSS EAST CENTRAL KANSAS AND A DRYLINE EXTENDING SOUTH THROUGH
CENTRAL KANSAS. TOWERING CU HAVE ALREADY STARTED TO DEVELOP OVER
CENTRAL KANSAS. THINK THAT SCATTER THUNDERSTORMS WILL DEVELOP IN THE
NEXT COUPLE HOURS WITH SEVERE WEATHER POSSIBLE. LARGE HAIL AND
DAMAGING WINDS LOOK TO BE THE MAIN THREAT. HOWEVER THERE IS
SUFFICIENT SHEAR FOR THE POSSIBILITY OF TORNADOES.
CONVECTION IS EXPECTED TO REDEVELOP DURING THE EARLY MORNING HOURS
SATURDAY ALONG THE TROUGH AXIS/COLD FRONT. FLOW BECOMES PARALLEL TO
THIS FEATURE AND HEAVY RAIN WILL BE POSSIBLE ACROSS EAST CENTRAL
KANSAS. BETTER VORTICITY WILL BE THE MAIN FACTOR IN CONVECTION FOR
TOMORROW AND SHOULD CONTINUE THROUGH MOST OF THE DAY SATURDAY AS THE
WAVE EJECTS NORTHEAST. THE MODELS HAVE SLOWED THIS WAVE DOWN SOME
AND ALLOW THE WAVE TO MOVE MORE ACROSS THE AREA THEN PREVIOUS. THE
MODELS SHOW MORE PRECIP SATURDAY AFTERNOON ACROSS NORTH CENTRAL
ZONES AS THE 850 FRONT MOVES THROUGH SO HAVE INCREASED POPS OVER
THIS AREA AS WELL.
THERE LOOKS TO BE SOME LINGERING SHOWERS SUNDAY MORNING MAINLY
ACROSS THE FAR NORTHEAST...SO HAVE RETAINED A SLIGHT CHANCE.
OTHERWISE EXPECT MOSTLY CLOUDY WITH COOL NORTHWEST WINDS DURING THE
DAY.
FOR MONDAY THROUGH FRIDAY...MEDIUM RANGE MODELS ARE IN REASONABLE
AGREEMENT. MONDAY AND TUESDAY STILL LOOK DRY AS THE AREA SHOULD BE
UNDER THE INFLUENCE OF SHORTWAVE RIDGING. AM A LITTLE SCEPTICAL OF
THE GFS AND ITS QPF FOR TUESDAY NIGHT. APPEARS AS IF THE IS SOME
CONVECTIVE FEEDBACK ISSUES GOING ON COMPOUNDED BY THE TENDENCY TO
OVER PLAY UPSLOPE WINDS. IN GENERAL THERE DOESNT LOOK TO BE A LOT
OF DYNAMICS AFFECTING THE AREA UNTIL WEDNESDAY. HELD ONTO THE SLIGHT
CHANCE FOR TUESDAY NIGHT BUT TRIMMED IT BACK A BIT TO MAINLY NORTH
CENTRAL KS.
LOOKS LIKE THE BETTER CHANCES FOR MORE PRECIP WILL BE ON THURSDAY AS
BOTH THE GFS AND ECMWF PROG THE SURFACE LOW TO SLOWLY MOVE ACROSS
THE KS/OK STATE LINE. THIS WOULD PRESENT MORE OF AN OVER RUNNING
SCENARIO FOR THE FORECAST AREA. MODELS ALSO SLOW THE UPPER LOW DOWN
AS IT MOVES OUT INTO THE PLAINS DUE TO THE REX BLOCKING PATTERN
SETTING UP. MAIN CHANGES WERE TO INCREASE CLOUD COVER THURSDAY AND
LOWER HIGHS INTO THE LOWER 60S. DID NOT GO AS COOL AS THE GFS JUST
YET BUT HIGHS MAY NEED TO BE LOWERED A LITTLE MORE IF THE OVER
RUNNING IS REALIZED. ALSO BUMPED POPS UP FOR THURSDAY.
.TOP...NONE.
WOLTERS
Hazardous weather outlook, Apr 18, 7:00 PM CST, 4 hours 45 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-191115-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
800 PM CDT FRI APR 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ACROSS THE AREA ON SATURDAY MAY PRODUCE LOCALLY HEAVY
RAINS ALONG AND SOUTHEAST OF INTERSTATE 35. THIS SAME AREA COULD
ALSO HAVE SEVERE THUNDERSTORMS IN THE AFTERNOON...WITH HAIL THE MAIN
THREAT.
MORE THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL NOT BE NEEDED TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Apr 18, 5:46 PM CST, 5 hours 59 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-190300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
646 PM CDT FRI APR 18 2003
THE FOLLOWING COUNTIES ARE NO LONGER IN TORNADO WATCH #126...
CLOUD JACKSON CLAY
RILEY POTTAWATOMIE JEFFERSON
OTTAWA GEARY SHAWNEE
WABAUNSEE DICKINSON DOUGLAS
MORRIS OSAGE LYON
FRANKLIN COFFEY ANDERSON
SOME CITIES NO LONGER IN TORNADO WATCH #126...
EMPORIA OTTAWA ABILENE
LAWRENCE JUNCTION CITY TOPEKA
MANHATTAN CLAY CENTER CONCORDIA
TORNADO WATCH #126 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES...
REPUBLIC WASHINGTON NEMAHA
MARSHALL BROWN
SOME CITIES STILL IN TORNADO WATCH #126...
MARYSVILLE HIAWATHA
Special weather statement, Apr 18, 6:55 PM CST, 4 hours 50 minutes before
KSZ008>012-010100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
755 PM CDT FRI APR 18 2003
TORNADO WATCH #126 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...
REPUBLIC WASHINGTON NEMAHA
MARSHALL BROWN
SOME CITIES NO LONGER IN TORNADO WATCH #126...
MARYSVILLE HIAWATHA
Local storm report, Apr 18, 10:06 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1106 PM CDT FRI APR 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1055 PM HARVEYVILLE KS .75 INCH HAIL
04/18/03 WABAUNSEELocal storm report, Apr 18, 10:13 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1113 PM CDT FRI APR 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1109 PM TOPEKA KS .75 INCH HAIL
04/18/03 SHAWNEELocal storm report, Apr 18, 10:22 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1122 PM CDT FRI APR 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 PM 2 E SCRANTON KS 1.75 INCH HAIL
04/18/03 OSAGEThunderstorm Wind, Shawnee
- When
- April 18, 11:45 PM CST
- Where
- Shawnee County, Richland
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.883, -95.517
Strong winds damaged a barn in the Richland area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Puerto Rico, April 18, 2003$13 million · 10 events
- Hail and Damaging Winds in Texas, April 18 to 19, 2003$191,000 · 2.75 in hail · 25 events
- Flood in North Carolina, April 18, 2003$200,000 · 1 event
- Tornadoes and Hail in Nebraska, April 18, 2003$115,000 · F0 · 9 events
- Flood in North Carolina, April 18, 2003$100,000 · 1 event
- Flood in South Carolina, April 18, 2003$100,000 · 1 event
- Tornadoes and Hail in Nebraska, April 18, 2003$42,000 · F0 · 4 events
- Flood in South Carolina, April 18, 20031 injured · $25,000 · 1 event
- Tornado in Florida, April 18, 2003F1 · 1 event
- Hail and Damaging Wind in Texas, April 18 to 19, 20032 in hail · 18 events
- Winter Storm in Montana, April 18, 20035 events
- Hail and Damaging Wind in Kansas, April 18, 20031.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346306.